Illinois, 2018

Tornado and Flash Flooding in Illinois, May 30, 2018

May 30, 2018 · NWS LOT · 17 events in 9 counties and zones

Strong thunderstorms produced heavy rain and flooding across northern Illinois. Several funnel clouds and a brief land spout tornado were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms produced heavy rain and flooding across northern Illinois. Several funnel clouds and a brief land spout tornado were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 12:24 PM CST, 20 minutes earlier.

Area forecast discussion, May 30, 12:24 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
124 PM CDT Wed May 30 2018

.SHORT TERM...
1250 PM CDT

Through Thursday...

Main forecast concerns/challenges are with shower/thunderstorm
chances this afternoon into this evening, with localized heavy
rainfall and localized flooding still a threat.

In the near term, most areas have been on the dry side with the
early morning development lifting into the WI and while larger
area of precip to the south continues to push through central IL
and central IN. Will continue to see the solid area of precip lift
into the southeast third of the CWA over the next 1-2 hours,
likely staying along and east of I-57 as the main low center works
through the region. Latest trends with this area of precip have
been for thunder to remain limited, with precip rates remaining
more light to at times moderate. Although this trend may continue,
this system/precip will lift further into a slightly more
unstable environment, along with feel the increasing ascent with
the approaching upper level trough to the west. So will continue
to monitor this area for a possible increased heavy rain and flood
threat through mid to late afternoon, especially as a very moist
environment with PWATs around 2 inches are in place.

Elsewhere across northern IL, latest radar imagery depicting
isolated to scattered development occurring at this time, which is
following latest short term/hires and observational trends.
Across northern IL, low/mid level convergent axis will support
continued scattered development through much of this afternoon
into the evening, as upper level support further increases.
Although more scattered, any storm this afternoon could produce
localized higher rain rates. Given this possibility, can't rule
out localized flooding, especially with any persistent development
in anyone location.

The severe threat this afternoon into the evening remains on the
lower side. However, will continue to monitor the potential for
isolated stronger wind gusts. Any more robust updraft in the
presence of this high moisture content air and unstable
environment, could support this wind threat. This low end threat
would be area wide and likely diminish into the evening, while
forcing and this precip exit to the east. Hot conditions still
anticipated on Thursday, with sunnier conditions expected. Precip
chances look to remain higher away from the CWA for much of the
day, however, will monitor the afternoon time frame for possible
isolated thunderstorm development.

Rodriguez

&&

.LONG TERM...
345 AM CDT

Thursday through Tuesday...

A more progressive and "normal" pattern is expected for the
latter half of the week into the weekend.

Thursday looks to be quite warm as west-southwest low-level flow
around the departing low taps into the existing thermal ridge.
Highs are likely to be around 90, and this includes lakefront
locations thanks to an offshore wind. Dew points are forecast to
be in the mid 60s or so. The northern stream trough mentioned
above will be centered across the Upper Great Lakes, while another
strong short wave passing over southern/central Illinois. So
chances for storms are presently low but isolated activity in the
p.m. hours is possible.

A cold front from the north will drop southward Friday morning to
kick off meteorological summer. Winds will turn northerly with
gusts up to 25 mph along the shoreline areas helping to keep highs
only in the lower 60s or so. Warmer conditions will be seen
inland, but still the incoming drier air will make it feel
appreciably different.

Northeast flow will ease on Saturday with a pleasant day expected
and conditions very close to early June normals. A trough will
approach from the west Saturday night into early Sunday, though
looks to be weakening in global guidance solutions. Pleasant
conditions look forecast for the tail end of the weekend into
early next week.

MTF

&&

.HYDROLOGY...
1250 PM CDT

The remnants of Alberto will move north over the area today, with
the most concentrated heavier rain expected along and east of
I-57. Confidence in rainfall exceeding one inch in this area is
high, and confidence is also high in some locations seeing 1.50"+.
Showers and storms further to the north and west will also likely
produce temporary heavy rainfall rates, so some minimal flooding
impacts could be seen there.

If flooding occurs today, it would seem more in the order of flood
advisory impacts (flood prone locations / localized), though
cannot rule out something more aggressive in the afternoon hours
around the compact circulation center...again more favored along
and east of I-57.

For rivers and streams, quicker responding ones should see a rise
into tonight. Dry conditions over the past week to ten days have
helped dry ground conditions and ease streamflows some though, so
not expecting any widespread river flooding at this time.

MTF/Rodriguez

&&

.AVIATION...
For the 18Z TAFs...

Main concern for the afternoon and into evening will be timing and
coverage of thunderstorms near the terminals.

The main issues with respect to thunderstorm timing will revolve
around the northward progression of the remnant circulation from
Alberto and a synoptic scale upper trough axis over nwrn IL.
Earlier activity over nwrn IL has diminished in strength and
coverage as a mid-level circulation, which was providing much of
the forcing, has moved north into Wisconsin. In the mean time, the
remnant circulation from Alberto is moving north trough wrn
Indiana at arnd 25kt. In the warm, moist, unstable air mass
between these 2 features, isold/sct shra/tsra are developing over
nrn IL/IN. Expect that this activity will likely remain sparse,
and with a nwd storm motion of 25-30 kt, residence time at any
terminal directly impacted will be brief, so have kept the TS
mention to VC. Latest guidance and radar timing suggest that the
onset time of prevailing pcpn at the Chicago Area terminals will
be a little later than previously anticipated and have pushed back
the timing of the Tempo TS back to 20-21z. Lightning activity
with the remnant circulation of Alberto is currently very sparse,
isold/embedded within the rain shield. Since impact time will be
close to the diurnally most favorable time, expect that there will
still be at least embedded thunder, with locally heavy rainfall
rates, so will still carry 3sm -ts in the tempo, but cigs should
not be any lower than mvfr. Latest guidance suggests that the
upper trough and remnant circulation of Alberto should merge and
progress quickly to the northeast by early evening, ending the
pcpn/TS treat, tapering off to some shra by early evening.

&&

.MARINE...
355 AM CDT

The remnants of Subtropical Storm Alberto will approach the lake
from the south today, with showers and some thunder across the
lake during especially the p.m. hours. Winds will show some
variability, especially north and central this afternoon into
evening. Winds will turn southwest tonight as the low departs.
Some fog is possible during this afternoon and tonight due to
higher moisture moving over the lake.

Southwest winds continue Thursday before a cold front pushes down
the lake Thursday night into Friday morning. Small Craft Advisory
conditions are likely along the Illinois and Indiana nearshore on
Friday into Friday night with this. Pleasant conditions are
presently forecast for the weekend.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 30, 10:25 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1125 AM CDT Wed May 30 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
311630-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1125 AM CDT Wed May 30 2018 /1225 PM EDT Wed May 30 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Flooding Risk.
  Limited Thunderstorm Risk.

DISCUSSION:

The remnants of Subtropical Storm Alberto will bring widespread
rain to the outlook area this afternoon and evening. Periods of
heavy rain are possible this afternoon, and the heavy rain may
lead to localized flooding. The highest rainfall totals are
expected along and east of Interstate 55.

There is a chance of thunderstorms through this evening. While
the majority of storms will not be severe today, stronger storms
may be capable of producing wind gusts over 40 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
Friday...
  High Swim Risk.
Saturday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Towards the northwest at around 25 MPH thru early afternoon.

Towards the northeast at around 20 MPH late this afternoon and
evening.

&&

LMZ740>745-311630-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1125 AM CDT Wed May 30 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight.

There is a limited Thunderstorm Risk, and some may produce gusts
in excess of 35 knots.

Patchy fog is possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
Friday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-311630-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1125 AM CDT Wed May 30 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight.

  Limited Thunderstorm Risk.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.

&&

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

6 flood, 5 heavy rain, 3 funnel cloud, 2 flash flood, 1 tornado. Local standard time, as filed.

Funnel Cloud, Livingston

When
May 30, 12:44 PM CST
Where
Livingston County, 4.2 mi W of Flanagan
Reported by
Law Enforcement
Coordinates
40.877, -88.930

A funnel cloud was observed near the Woodford and Livingston County line, west of Flanagan.

Heavy Rain, Kane

When
May 30, 1:00 PM CST to 2:10 PM CST
Where
Kane County, 1.69 mi ENE of Gilberts
Reported by
CoCoRaHS
Coordinates
42.040, -88.340

Rainfall of 2.87 inches was measured in 70 minutes.

Heavy Rain, Kane

When
May 30, 2:20 PM CST to 3:50 PM CST
Where
Kane County, 0.86 mi NW of Dundee
Reported by
CoCoRaHS
Coordinates
42.090, -88.310

Rainfall of 3.67 inches was measured in 90 minutes.

Funnel Cloud, Ford

When
May 30, 2:20 PM CST
Where
Ford County, 5 mi N of Gibson City
Reported by
Social Media
Coordinates
40.542, -88.370

A funnel cloud was observed about five miles north of Gibson City.

Heavy Rain, Kane

When
May 30, 2:35 PM CST to 3:20 PM CST
Where
Kane County, 0.86 mi SW of South Park
Reported by
CoCoRaHS
Coordinates
41.720, -88.330

Rainfall of 1.86 inches was reported in 45 minutes.

Funnel Cloud, Ford

When
May 30, 2:35 PM CST
Where
Ford County, 1 mi E of Gibson City
Reported by
Trained Spotter
Coordinates
40.470, -88.351

A funnel cloud was observed about one mile east of Gibson City.

Flood, Kane

When
May 30, 2:55 PM CST to 6:00 PM CST
Where
Kane County, 0.59 mi S of Big Rock to 1.36 mi S of Big Rock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.761, -88.550

Flowing water was reported at Jericho and Garnart Roads. Rapid rising water was filling ditches and fields. Rainfall of 1.63 inches was measured at the Sugar Grove (KARR) Airport.

Heavy Rain, Grundy

When
May 30, 3:00 PM CST to 3:45 PM CST
Where
Grundy County, 3 mi N of Carbon Hill
Reported by
CoCoRaHS
Coordinates
41.343, -88.300

Rainfall of 1.29 inches was measured in 45 minutes.

Flood, Kendall

When
May 30, 3:10 PM CST to 6:00 PM CST
Where
Kendall County, 0.82 mi ENE of Oswego to 1.39 mi ESE of Oswego
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.684, -88.335

Residential flooding was reported in the Southbury subdivision. The intersection of Southbury Blvd and Colchester Drive was flooded with water over the curb and up to the sidewalk.

Flood, Kane

When
May 30, 3:15 PM CST to 5:30 PM CST
Where
Kane County, 1.41 mi SSE of Elgin Arpt to 1.44 mi SSE of Elgin Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.052, -88.268

Five to six inches of standing water was reported on Liberty Street between Columbia Avenue and Lincoln Avenue.

Heavy Rain, Cook

When
May 30, 3:30 PM CST to 4:35 PM CST
Where
Cook County, 2.05 mi E of Schaumburg
Reported by
CoCoRaHS
Coordinates
42.030, -88.040

Rainfall of 2.90 inches was measured in less than one hour.

Flood, Cook

When
May 30, 4:26 PM CST to 7:00 PM CST
Where
Cook County, 1.19 mi S of Sutton to 1.82 mi S of Sutton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.063, -88.179

Approximately five inches of flowing water was reported on Shoe Factory Road, east of Bartlett Road.

Flash Flood, Cook

When
May 30, 4:30 PM CST to 10:00 PM CST
Where
Cook County, 1.11 mi WNW of Barrington to 1.97 mi ESE of Bartlett
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.154, -88.151

Very heavy rain caused widespread flooding across parts of northern Cook County. In Rolling Meadows, people were stuck on the roofs of cars at an apartment complex on Arbor Drive. Standing water 12 to 18 inches deep was reported on Rohlwing Road between Kirchoff and Euclid and also between Industrial Highway and Route 14. Flowing water at least 6 inches deep was reported on Euclid Road near Rohlwing Road. Water up to one foot deep was reported in the curb lanes of Industrial Avenue, west of Route 53. In Schaumburg, several cars were underwater in a flooded parking lot. A vehicle was stuck in flood waters on National Parkway and the occupants needed to be rescued. Storm total rainfall amounts included 4.48 inches in Barrington; 3.07 inches two miles east of Schaumburg and 2.72 inches two miles west southwest of Elk Grove Village.

Flood, Lake

When
May 30, 5:20 PM CST to 8:00 PM CST
Where
Lake County, 1.41 mi WSW of Barrington to 1.2 mi W of Barrington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.164, -88.156

Route 14 was closed due to flooding between Route 59 and Hart Road.

Flash Flood, Du Page

When
May 30, 5:21 PM CST to 9:30 PM CST
Where
Du Page County, 0.99 mi SSW of Itasca to 0.53 mi NNW of Highland Hills
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
41.956, -88.025

Widespread flooding was reported in Addison, particularly on the west side with major roads flooded. Approximately 100 homes suffered flood damage and as many as 20 vehicles needed to be towed due to flood damage. In Villa Park, a section of southbound Ardmore at North Avenue was closed due to flooding. Addison Road was closed from North Avenue to Armitage Avenue and the fire department had to perform one water rescue. In Elmhurst, a flood prone underpass in downtown was flooded. Route 83 was closed between St. Charles Road and North Avenue. About 6 inches of standing water was reported across all lanes of traffic of North Avenue. Storm total rainfall amounts included 3.08 inches one mile east southeast of Roselle; 2.99 inches one mile north northwest of Lombard; 2.86 inches one mile northwest of Villa Park and 1.64 inches two miles southeast of Elmhurst.

Flood, Cook

When
May 30, 5:46 PM CST to 9:00 PM CST
Where
Cook County, 1.18 mi N of Schaumburg to 1.13 mi N of Schaumburg
Cause
Heavy Rain
Reported by
Public
Coordinates
42.047, -88.081

The intersection of Roselle Road and Higgins Road was closed due to flooding.

Tornado, La Salle

When
May 30, 6:30 PM CST to 6:50 PM CST
Where
La Salle County, 0.72 mi NNW of (Mmo)marseilles to 0.45 mi E of (Mmo)marseilles
Rating
EF0
Path length
0.9 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
41.380, -88.683

A storm chaser took video and photos of a weak and slow moving land spout tornado northeast of Marseilles, IL. No known damage occurred with this tornado.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757766, 757795, 757173, 757769, 757175, 757771, 757792, 757806, 757821, 757178, 757807, 757172, 757840, 757805, 757824, 757823, 757169.